I have not been diagnosed with bladder cancer, but I would like some advice from you.
I have experienced gross hematuria on 3 different occassions over the past 14 mths. All 3 occassions have been after being dehydrated and being active and also after having taken Aleve/ibuprofen. The latest episode was this morning after working out on the treadmill doing sprints immediately after I had got up and before breakfast or drinking anything. One episode and the urine was clear. Two episodes in May, 2007. One after playing 27 holes of golf in 90 degree weather with high humidity, had also taken aleve on this day. One episode of GH then clear. The next day, I played golf again and also took Aleve again and had one episode of GH after playing golf, then clear urine again. The first episode was in September 2006 after a heavy workout. One slight episode, then urine clear.
After the episode in May, I saw my regular Dr. He did urine test over a 3 week period which were all negative for blood. He refered me to a Urologist and scheduled the beginning of a workup for Hematuria.
I had a Renal Ultrasound which showed a slightly dilated ureter on the left. I was then scheduled for a CT Scan with and without contrast. This revealed that I have a Horseshoe kidney. The radiology report did not see any other abnormality. In late July 2007, my Urologist did a Cystoscopy which revealed a healthy bladder.
Should I contact my Uro after this last episode? The uro could not explain why I had the episodes of gross hematuria and it is my understanding that I have had the complete workout for Gross Hematuria.
Any suggestions on what I should do or what could be causing this recurrent hematuria?
I am a 54 yo Female
Do not smoke now, but have in the past
Never had any urinary problems other than the 4 episodes of GH
Kathy..a couple of things to consider regarding a horseshoe kidney
Horseshoe kidney occurs in about one in 500 children. It occurs during fetal development as the kidneys move into their normal position in the flank area (area around the side, just above the waist). With horseshoe kidney, however, as the kidneys of the fetus rise from the pelvic area, they fuse together at the lower end or base. By fusing, they form a "U" shape, which gives it the name "horseshoe."
One-third of individuals with horseshoe kidney will have at least one other anomaly or complication involving the cardiovascular system, the central nervous system, or the genitourinary system, such as the following:
kidney stones - crystals and proteins that form stones in the kidney that may lead to a urinary tract obstruction.
hydronephrosis - enlargement of the kidneys that usually results from a urinary tract obstruction.
Ok that being said...one of the really rare side effects of ibuprofen can be urinary tract bleeding.....its very rare. I think since your CT was clear of BC that perhaps a consult with a nephrologist might be more in order...and i would stop the ibuprofen for a while and see what happens. Have you had follow up on your congenital condition or is this the first time you've heard of it? Hydronephrosis can also cause bleeding. So i think now you really need that Kidney specialist consult. Pat
No, I did not know that I had a Horseshoe Kidney until they did the CT Scan. The CT scan did get the kidney and ureters and showed no abnormality other than the Horseshoe Kidney. Same with the Renal Ultrasound. I know that most Horseshoe kidneys are found by accident unless they are discovered pre-natal or as children. When they do become symptomatic, gross hematuria is one of the symptoms.
It has only been 3 months since I had the cystoscopy and 4 months since I had the CT Scan and the Ultrasound. What other test could they do other than what has been done? Also, after a year from the first incident of GH, wouldn't something show on the CT Scan/Cysto by now if there was anything there?
Kathy, I·m not a doctor either, but would advise you to try and see a good urolgist, and get another opinion. I was diagnosed with bladder cancer which had given no symptoms until I was given an anti inflammatory injection, followed by haematuria, and then aspirin,several months later, same result. At least to put your mind at ease. I had been led to beleive that I had injured a kidney, and had I not taken aspirin months later , perhaps would not have had symptoms that made me seek another opinion soon enough. Please don·t worry unduly, you sound as though you·ve had the most important checks done, but don·t be fobbed off if you·re not 100 percent happy with the answers your doctors are giving you.